Texas, 2010Flash Flooding and Flooding in Texas, January 28 to 29, 2010
January 28 to 29, 2010 · NWS FWD · 16 events in 9 counties and zones
A strong to severe line of thunderstorms moved through North Texas during the morning hours of January 28th. All of the severe weather reports were associated with straight-line winds in the 60 to 65 mph range.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $110,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong to severe line of thunderstorms moved through North Texas during the morning hours of January 28th. All of the severe weather reports were associated with straight-line winds in the 60 to 65 mph range. Some instances of flash flooding and flooding occurred later in the day as light to moderate rain continued to fall on already saturated soils.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 28, 11:50 AM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Jan 28, 11:50 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1150 AM CST THU JAN 28 2010
.AVIATION...
DIFFICULT TAF FORECAST TO SAY THE LEAST. QUASI-STATIONARY FRONT IS
DRAPED ACROSS THE NORTHERN PARTS OF THE METROPLEX WITH IFR/LIFR
CIGS JUST TO THE NORTH. WILL MAINTAIN IFR CIGS FOR AFW/FTW...BUT
SHORT TERM MODEL GUIDANCE INSISTING FRONT WILL BEGIN TO LIFT NORTH
THIS AFTERNOON IN RESPONSE TO INCOMING UPPER SYSTEM...SO WILL KEEP
MVFR PREVAILING AT DAL/DFW. BAND OF CONVECTION BEGINNING TO MOVE
IN FROM THE WEST AND WILL AFFECT ALL TAF SITES THE NEXT 2-3 HOURS
WITH SOME THUNDER POSSIBLE. WILL SHOW A BRIEF RESPITE IN HEAVIER
ACTIVITY MID-LATE AFTERNOON BEFORE MAIN SWATH OF HEAVY RAIN AND
EMBEDDED THUNDER MOVES ACROSS THE AREA THIS EVENING OR BTWN 22Z-
07Z. EXPECT LIFR CIGS AND IFR VSBY TO PREVAIL WITHIN HEAVY PRECIP
BAND. PRECIP WILL DIMINISH LATE TONIGHT. OTHERWISE WINDS WILL BE
EASTERLY TODAY AND CONTINUE TO BACK SLIGHTLY THIS EVENING. A
SWITCH TO N/NW WILL OCCUR AROUND MIDNIGHT/6Z WITH MAIN FRONT.
SOME POTENTIAL FOR FROZEN/FREEZING PRECIP AT METROPLEX SITES
TOMORROW AFTERNOON...BUT TEMPS ARE EXPECTED TO BE NEAR OR JUST
ABOVE FREEZING. CONFIDENCE IN ANY AVIATION IMPACTS IS LOW...AND
THUS WILL NOT MENTION IN TAFS ATTM...BUT THIS WILL NEED TO BE
MONITORED.
TR.92
&&
.UPDATE...
HAVE MADE SOME CHANGES TO POPS FOR LATE TONIGHT AND DURING THE DAY
FRIDAY. DECIDED TO ADD ISOLATED THUNDER OVERNIGHT DOWN SOUTH...AND
ADDED SOME SLEET AND FREEZING DRIZZLE TO AREAS NORTH OF A DENTON
TO SULPHUR SPRINGS LINE FRIDAY AFTERNOON AS SOME LIFT LINGERS
OVER THAT AREA. AS FOR THE OTHER PARAMETERS...DECIDED TO HOLD OFF
CHANGING MAX/MIN TEMPERATURES BEYOND TODAY.
ALL-IN-ALL...THE MODEL FORECASTS OF THIS SYSTEM HAS REMAINED
FAIRLY CONSISTENT RUN TO RUN OVER THE PAST FEW DAYS. THERE HAS
BEEN SOME SLIGHT UPPER LOW/TROUGH TRAJECTORY DISPLACEMENT...BUT
THIS HAS NOT RESULT IN ANY BIG CHANGES TO THE EXISTING FORECAST.
THE WSW WILL CONTINUE AS IS FOR NOW. 75
&&
.PREV DISCUSSION... /ISSUED 455 AM CST THU JAN 28 2010/
COLD FRONT OOZED INTO SOUTHERN OKLAHOMA OVERNIGHT...AND WILL PUSH
ACROSS THE RED RIVER THIS MORNING. FORWARD MOTION WILL BE SLOW
UNTIL UPPER LOW APPROACHES LATE IN THE DAY. IN THE MEANTIME...
ISENTROPIC LIFT WILL INCREASE DRAMATICALLY...PARTICULARLY SOUTH OF
THE SURFACE BOUNDARY. WIND SPEEDS WILL BE AS HIGH AS 50-60KTS
ALONG 295-300K SURFACES (850-700MB). RAIN WILL INCREASE IN AREAL
COVERAGE THIS MORNING...WITH WIDESPREAD RAINFALL TOTALS IN EXCESS
OF 1.5 INCHES THROUGH FRIDAY MORNING. MID-LEVEL LAPSE RATES WILL
INCREASE AS THE DAY PROGRESSES...AND THUNDER WILL OCCUR...
MAINLY SOUTH OF THE I-20 CORRIDOR. SEVERE POTENTIAL NOW APPEARS
LOW...THOUGH SOME STRONG STORMS WILL BE POSSIBLE...PARTICULARLY
IN SOUTHERN ZONES THIS EVENING IF A LINEAR MCS ALONG FRONT IS
ABLE TO REALIZE LOW-LEVEL INSTABILITY.
THE FRONT WILL SURGE THROUGH WESTERN ZONES THIS EVENING...
SCOURING ENTIRE CWA BY DAYBREAK FRIDAY MORNING. STRONG WARM
ADVECTION WILL ASSURE A CONSIDERABLE WARM NOSE...KEEPING ALL
PRECIP IN LIQUID FORM. POTENTIAL FOR FREEZING RAIN/DRIZZLE WILL
BE PRIMARILY WITHIN WINTER WEATHER ADVISORY AREA LATE TONIGHT
THROUGH DAYBREAK FRIDAY MORNING. DEEP UPGLIDE SHUTS OFF SOON AFTER
FROPA...BUT WEAK LIFT WILL REMAIN BENEATH 850MB...LEADING TO LINGERING
LIGHT RAIN OR DRIZZLE THEREAFTER. WITHIN ADVISORY AREA...ACCUMULATING
ICE WILL BE POSSIBLE...PARTICULARLY ON ELEVATED SURFACES. FOR
GRAHAM...MOST SREF MEMBERS ARE UNDER 1/10 OF AN INCH ACCUMULATION.
OUTSIDE OF ADVISORY AREA...WHERE FREEZING PRECIP IS MENTIONED IN
FORECAST...SFC TEMPS WILL NOT REACH FREEZING UNTIL PRECIP BECOMES
LIGHT. FOR METROPLEX...THIS MAY BE LATE FRIDAY MORNING. SOME LIGHT
ICE ACCUMULATION CANNOT BE RULED OUT...BUT SIGNIFICANT IMPACTS ARE
NOT ANTICIPATED AT THIS TIME. 25
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 55 33 38 25 41 / 100 100 70 5 5
WACO, TX 61 38 42 27 46 / 100 100 70 5 5
PARIS, TX 52 35 38 24 38 / 100 100 80 5 5
DENTON, TX 53 32 35 23 41 / 100 100 70 5 5
MCKINNEY, TX 54 34 36 24 40 / 100 100 70 5 5
DALLAS, TX 56 34 38 27 40 / 100 100 70 5 5
TERRELL, TX 56 38 40 26 42 / 100 100 70 5 5
CORSICANA, TX 60 41 43 27 46 / 90 100 70 5 5
TEMPLE, TX 63 39 44 28 46 / 100 100 70 5 5
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON CST FRIDAY
FOR TXZ091-092-100>102-115-116-129.
&&
92/75
Hazardous weather outlook, Jan 28, 1:06 PM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
106 PM CST THU JAN 28 2010
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-291130-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
106 PM CST THU JAN 28 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WIDESPREAD RAIN WITH AMOUNTS AVERAGING 2 INCHES IS EXPECTED
TODAY AND TONIGHT ACROSS ALL OF NORTH TEXAS. THIS MAY CAUSE SOME
LOCALIZED FLASH FLOODING...OR MINOR RIVER FLOODING ISSUES.
THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA MAINLY DURING
THE AFTERNOON HOURS. ISOLATED SEVERE STORMS ARE POSSIBLE TO THE
SOUTHWEST OF A LINE FROM BRECKENRIDGE...TO WACO...TO HEARNE. THE
PRIMARY SEVERE THREAT IS DAMAGING WINDS...BUT AN ISOLATED TORNADO
WILL BE POSSIBLE.
FREEZING RAIN IS EXPECTED BEHIND A STRONG COLD FRONT ACROSS THE
NORTHWESTERN PARTS OF NORTH TEXAS...LATE TONIGHT AND FRIDAY
MORNING. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR AREAS ALONG
AND NORTHWEST OF A CISCO TO GAINESVILLE LINE FOR POTENTIAL ICE
ACCUMULATIONS OF A TENTH OF AN INCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE WINTER WEATHER ADVISORY FOR LIGHT ICE ACCUMULATIONS REMAINS IN
EFFECT THROUGH FRIDAY MORNING. SOME VERY LIGHT ACCUMULATIONS OF
ICE ON ELEVATED SURFACES ARE POSSIBLE JUST TO THE SOUTHEAST OF THE
ADVISORY AREA FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TO THE SOUTHWEST OF A BRECKENRIDGE
TO WACO TO HEARNE LINE
Event by event
9 thunderstorm wind, 4 flood, 3 flash flood. Local standard time, as filed.
Thunderstorm Wind, Eastland
- When
- January 28, 1:15 PM CST
- Where
- Eastland County, 1.73 mi W of Chuckville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 32.102, -98.930
The roof of a barn was torn off and a large tree was uprooted. Several structures also suffered minor damage.
Thunderstorm Wind, Eastland
- When
- January 28, 1:26 PM CST
- Where
- Eastland County, Carbon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.270, -98.830
A wind gust of 60 mph was estimated in the town of Carbon. Dime size hail was also reported.
Thunderstorm Wind, Eastland
- When
- January 28, 1:35 PM CST
- Where
- Eastland County, 0.69 mi N of Gorman Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 32.210, -98.670
An awning was blown off a building in downtown Gorman. Large tree limbs and a stop sign were also blown down.
Flash Flood, Stephens
- When
- January 28, 1:45 PM CST to 2:30 PM CST
- Where
- Stephens County, 1.35 mi W of Breckenridge to 0.96 mi NW of Breckenridge
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 32.751, -98.923
Numerous streets were flooded in the city of Breckenridge after 3 to 4 inches of rain fell in 2 to 3 hours.
Thunderstorm Wind, Comanche
- When
- January 28, 1:47 PM CST
- Where
- Comanche County, De Leon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.120, -98.550
A wind gust was estimated to be 60 mph. Dime size hail was also reported.
Thunderstorm Wind, Erath
- When
- January 28, 2:10 PM CST
- Where
- Erath County, 1.35 mi SW of Stephenville
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 32.215, -98.214
Part of the roof of the physical plant at Tarelton State University came off.
Thunderstorm Wind, Erath
- When
- January 28, 2:10 PM CST
- Where
- Erath County, Stephenville
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Amateur Radio
- Coordinates
- 32.230, -98.200
Fairly widespread damage was reported in the city of Stephenville with many 4 to 6 tree limbs down, roofs damaged, and fences blown down.
Thunderstorm Wind, Erath
- When
- January 28, 2:10 PM CST
- Where
- Erath County, Stephenville
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 32.230, -98.200
A trained spotter measured a 66 mph wind gust in the city of Stephenville.
Thunderstorm Wind, Erath
- When
- January 28, 2:20 PM CST
- Where
- Erath County, 6 mi SW of Bluff Dale
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.289, -98.093
A 60 mph wind gust was estimated by a trained spotter.
Thunderstorm Wind, Johnson
- When
- January 28, 3:18 PM CST
- Where
- Johnson County, 1.61 mi E of Weatherford Jct
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 32.383, -97.393
A trained spotter measured a 62 mph wind gust at the intersection of Highway 174 and Highway 67.
Flash Flood, Coryell
- When
- January 28, 8:55 PM CST to 11:00 PM CST
- Where
- Coryell County, 1.54 mi NE of Purmela to 0.72 mi W of Gatesville Arpt
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 31.492, -97.948
Numerous county roads and city streets were closed due to high water. A culvert on Plum Creek, north of the town of Purmela, was washed out. Most low water crossings in the county were also closed due to the flooding.
Flash Flood, Lampasas
- When
- January 28, 8:55 PM CST to 11:00 PM CST
- Where
- Lampasas County, 0.98 mi SSW of Lampasas to 1.19 mi S of Lampasas
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.056, -98.185
Roads were barricaded around Sulphur Creek due to a rapid rise in water.
Flood, Coryell
- When
- January 28, 11:00 PM CST to January 29, 1:00 PM CST
- Where
- Coryell County, 7.03 mi NW of Bee House to 1.96 mi NNE of Turnersville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.458, -98.178
Numerous roads throughout the county remained closed due to flooding well after the heavy rain had ended.
Flood, Lampasas
- When
- January 28, 11:00 PM CST to January 29, 9:00 AM CST
- Where
- Lampasas County, 8.88 mi NE of Moline to 3.43 mi ENE of Antelope Gap
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.473, -98.216
Numerous roads in the northern and eastern parts of the county remained closed due to flooding well after the heavy rain had ended.
Flood, Kaufman
- When
- January 29, 11:41 AM CST to 2:30 PM CST
- Where
- Kaufman County, 4.4 mi NNW of Forney to 2.71 mi NE of Styx
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.808, -96.501
Several county roads throughout the county were covered with water. County Road 243 was closed east of the city of Kaufman.
Flood, Hunt
- When
- January 29, 11:41 AM CST to 2:30 PM CST
- Where
- Hunt County, 3.27 mi NNW of Lane to 3.23 mi SSW of Union Vly
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 33.346, -96.286
Several roads throughout the county were covered with water or closed. This included Farm-to-Market roads 36, 118, 2655, and 3211.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Texas, January 28, 20101 death · 1 injured · $3.9 million · 19 events
- Ice Storm and Winter Storm in Oklahoma, January 28 to 30, 2010$15 million · 66 events
- Winter Weather in New Mexico, January 28, 20101 death · 1 event
- Winter Storm and Winter Weather in Arkansas, January 28 to 30, 2010$305,000 · 41 events
- Flash Flooding and Damaging Winds in Texas, January 28, 2010$623,000 · 70 kt wind · 5 events
- Ice Storm and Heavy Snow in Texas, January 28 to 29, 2010$6,000 · 42 events
- Heavy Snow and Winter Weather in Kansas, January 28 to 29, 2010$17,000 · 26 events
- Strong Wind in Connecticut, January 28, 2010$50,000 · 1 event
- Heavy Snow in New Mexico, January 28 to 29, 201028 events
- Strong Wind in California, January 28, 20103 injured · $3,000 · 1 event
- Winter Storm in Oklahoma, January 28 to 29, 201022 events
- Winter Storm in Missouri, January 28 to 29, 201020 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210607, 210505, 210504, 210603, 210510, 210511, 210512, 210537, 210513, 210538, 210599, 210613, 210793, 210794, 210795, 210796.